Headway
5,734 members8,101 posts

Medication no longer being prescribed

I'm wondering if anyone's ever had their medication changed to something else without their knowledge? I take something for bladder incontinence which I've noticed had become particularly troublesome in recent years, following investigations this was thought to be a result of my TBI. Recently I tried to reorder my medication only to find it was no longer an option as it has been replaced with an entirely different medication that I've never taken before, nevertheless I'd been prescribed this without any kind of discussion having taken place. I rang my GP's surgery and they told me to call the Bolton NHS CCG medicine management team, however I don't see why I should have to call them? I'd rather have my GP explain why this step is being taken. I believe money is at the root of this. Does a CCG really have the power to decide to stop supplying medicines and force patients onto alternatives?

9 Replies
oldestnewest

barny1 have you had a look on line to see if its generic

Reply

I'd agree it's probably a generic ie same drug as before but different name

Reply

This isn't a generic, it's a completely different drug. FWIW I'm taking Solifenacin, the new medication they want me to take is Tolterodine.

Reply

Most odd, it's the same vague type but not the same, possibly worth contacting the practice manager to voice your confusion/concern?

2 likes
Reply

I was given a generic form of my medication without my knowledge or concent- I just thought the packaging had changed. After a couple of days I was so dizzy I could not stand without falling. It was a young go or pharmacist using a generic drug rather than the one I had been used to. Go back and get them to explain why and what. Don't let them dictate what you are taking. Take control.

Reply

Hi Barny1,

This is concerning and as far as I'm aware we haven't come across this situation before. Despite being in the same class of drug, some patients may respond better to one particular medication so changes should really be after discussion with your GP.

I'd suggest making an appointment with your GP anyway to talk this through and get more information on what's happening. As Roger suggested the Practice Manager may also be able to give you some information and support here.

We'd be very interested to hear how this goes - and from anyone who is experiencing similar.

Best wishes,

Headway

1 like
Reply

headway it happened to me when i was prescribed epilim chrono for behaviour, the psychiatrist said i wasnt to take any generic.

dropped my script into a supermarket and they tried to give me something different.

Reply

Well, I've had a quick google up, and they both perform the same duty. It's probably a cheaper brand, but you should still be informed. There again, I have known my Chemist to be at fault--if they run out of one brand, they phone the Docs who normally gives authority to prescribe an alternative.

Reply

Thanks for all your concerns and advice. After much insistence I received a phone call today from one of the GPs at my local surgery to explain this change. The GP explained that all patients on Solifenacin are being placed onto Tolterodine in accordance with NICE guidelines which says there's no difference between them? It isn't a generic version of the Solifenacin, it's a completely different drug from the same class of drugs i.e. antimuscarinic that are used to treat overactive bladders. I explained that I was perfectly happy with my medication as it was and didn't wish to change it, however it was explained that this decision has come from higher up and that practitioners in the Bolton area have to abide by it. I asked if Solifenacin was no longer being supplied and what if I didn't tolerate this other drug and was encouraged to give it a try and if there were any problems to see the GP with possibility of going back onto Solifenacin, so at least it doesn't appear to be the case that it's no longer being supplied, at least for now, although who knows in future?

I'm very reluctant to change my medication but feel I'm being put in a very awkward position and have no choice as my supply will soon run out. I don't wish to mess with my body by changing medications and possibly making the condition worse. I told the GP that I may decide not to take it, she told me that my symptoms may get worse, but I said that's just a consequence we'll have to live with. This new medication seems to have more side-effects from what I've read and since I've already got a TBI I might be more sensitive to them, I don't want to experiment.

Reply

You may also like...